Article Text

PDF
SP0146 Drugs Causing Muscle Disease
  1. A. Mammen
  1. National Institute of Arthritis and Musculoskeletal and Skin Diseases, National Institutes of Health, Bethesda, United States

Abstract

Many drugs prescribed by physicians have the potential to cause muscle damage. Among the most common of these are statin medications. Although statins are effective at reducing the risk of life-threatening cardiovascular and cerebrovascular disease, they may cause mild muscle symptoms without weakness or CK elevations in 5-10% of those who take them. In a small number of cases, patients may experience mild to moderate weakness and/or CK elevations. And very rarely, patients may develop severe rhabodomyolysis as a result of statin exposure. In most cases, statin toxicity is self-limited and stopping the statin results in resolution of the symptoms within days to months. Frequently, a different statin or the same statin at a lower dose may be restarted and will be tolerated well by the patient. However, some patients are not able to tolerate an effective dose of any statin. Various factors predispose patients to self-limited statin intolerance, including statin dose, other prescribed medications, and genetic susceptibility.

Very rarely, statin exposure is associated with an autoimmune myopathy with autoantibodies recognizing anti-HMG-CoA reductase; patients with self-limited statin toxicity do not have anti-HMG-CoA reductase autoantibodies. Patients with autoimmune statin myopathy generally have proximal muscle weakness, marked CK elevations (mean peak CK of around 10,000 IU/L), and muscle biopsies with prominent necrosis and minimal lymphocytic infiltrates. Once this process is initiated, the myopathy progresses even after the statin is discontinued and treatment with immunosuppressive agents is required to control the disease. Many patients with statin-associated anti-HMG-CoA reductase myopathy need treatment with multiple agents to achieve remission. The disease often flares with tapering of immunosuppression or statin re-challenge.

Other myotoxic medications include colchicine, hydroxychloroquine, and high dose prednisone. Fortunately, myopathies associated with these drugs will resolve with discontinuation of the offending drug.

Disclosure of Interest None declared

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.